Kentucky, 2003

Flood in Kentucky, June 7, 2003

June 7, 2003 · NWS JKL · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 7, 5:30 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 7, 5:30 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
630 AM EDT SAT JUN 7 2003

FORECAST CHALLENGE WILL BE POPS...TIMING OF PRECIPITATION...AND
SEVERE RISK ON SUNDAY AFTERNOON/EVENING.

A DEEP LAYER OF MOISTURE AND SOUTHWEST FLOW WITH EMBEDDED VORT
WITHING BROAD TROUGH WILL AFFECT OUR WEATHER TODAY.  SURFACE CHART
REVEALS A CENTER OF LOW PRESSURE OVER SOUTH CENTRAL TENNESSEE WITH A
TROUGH EXTENDING NORTHEAST INTO THE CWA...A WARM FRONT EXTENDING
EAST INTO NORTH CAROLINA AND A TRAILING COLD FRONT EXTENDING SOUTH
SOUTHWEST TO THE GULF COAST.  RADAR SHOWS WIDESPREAD RAIN ACROSS THE
CWA WITH MORE COMING.  SOME AREAS APPROACHING FFG FOR 6 AND 12
HOURS. BY TONIGHT...THE SHOULD BE TO OUR EAST...BUT IT WILL NOT BE
LONG UNTIL ANOTHER SYSTEM ARRIVES.  A SHORT PERIOD OF SUBSIDENCE
WILL OCCUR SUNDAY MORNING...BUT WILL NOT LAST LONG.  SHOULD GET SOME
DECENT WARM AIR ADVECTION IN ADVANCE OF THE APPROACHING SYSTEM WITH
SOME DECENT SUNSHINE...SO GOING WITH TEMPS ON THE WARM SIDE INTO THE
LOWER TO MID 80S ACROSS THE CWA.

NEXT WEATHER MAKER IS CLEARLY VISIBLE ON WATER VAPOR AS AN UPPER LOW
NEAR THE MONTANA/WYOMING BORDER HEADS SOUTHEAST. THIS COULD BE A
POTENT WEATHER MAKER FOR US AS THE TIMING OF THE SYSTEM COULD GIVE
US THE MOST FAVORABLE INSTABILITY ACCOMPANYING THE DYNAMICS.  I
EXPECT A STRONG WIND PROFILE SUNDAY EVENING AS THE FRONT/TROUGH GOES
THROUGH.

.JKL...NONE.

HEINLEIN
--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1005 PM EDT FRI JUN 6 2003

UPDATE TONIGHT TO ADJUST ZONE WORDING.  EDITED HOURLY
TEMP...POP...AND WEATHER FIELDS IN GRIDS.  KEEPING TS IN FORECAST
FOR TONIGHT...SCATTERED AT MOST WITH SOME INSTABILITY SHOWING UP
LATER ON.  COUPLE OF LIGHTNING STRIKES SHOWING UP IN CENTRAL TN.  SO
FAR META PAINTING OF QPF IS TURNING OUT FAIRLY GOOD...ALTHOUGH
TIMING ISNT.  WE ARE LOOKING GOOD IN THE HYDRO DEPARTMENT.  LOOKING
FORWARD TO WHAT 00Z RUNS HAVE.

UPDATED ZONES OUT SHORTLY.

OUDEMAN

-------------------------------------------------------------------
335 PM EDT FRI JUN 6 2003

CURRENT SFC MAP FEATURES LOW PRESSURE IN LOUISIANA WITH WARM FRONTAL
BOUNDARY DANGLING ALONG THE GULF STATES. 12Z UPPER AIR ALONG WITH
SAT PICS INDICATE TWO WELL DEFINED 5H LOWS...ONE IN THE NORTHERN
PLAINS...AND THE OTHER SPINNING JUST NORTH OF MONTANA. RIDGING HAS
KEPT THE CLOUDS FROM SPREADING INTO THE CWA TODAY. CLOUD AS WELL AS
PRECIP SHIELD WILL EVENTUALLY WORK ITS WAY IN FROM THE SOUTH THIS
EVENING. ISENTROPIC LIFT LOOKS VERY AMPLE AS FRONT LIFTS NORTH. WILL
LEAVE THE MENTION OF AN ISOLATED THUNDERSTORM IN THERE DESPITE A
MAINLY ANTICIPATED STRATIFORM EVENT. QPF AMOUNTS SEEM TO BE THE
BIGGEST DIFFERING CONCERN. ETA TRYING TO BULLSEYE AN AREA OF PRECIP
OUT TO THE WEST OF OUR AREA IN RESPONSE TO PROGGED VORT MAX...ALONG
WITH ENHANCEMENT FROM A RRQ JET LIFTING NORTHEAST. NOT TOO SURE
ABOUT THIS ENHANCEMENT AS ETA DID NOT INITIALIZE THAT WELL AT THE
UPPER LEVELS OF THE ATMOSPHERE...AND VORT MAX GENERATED DOES NOT
SEEM TO REFLECT MUCH OF A TROUGHY RESPONSE IN THE 5H FLOW. ON THE
OTHER HAND...THE GFS CONTINUES TO OVER-EMPHASIZE THE CONVECTIVE
ENHANCEMENT FACTOR...ESPECIALLY TOMORROW MORNING INTO THE EARLY
AFTERNOON. GFS WANTS TO INITIATE AN EMBEDDED S/WV/VORT MAX EARLY IN
THE PERIOD TOMORROW. THE QPF RESULTS ARE ALARMING AS 1.5 TO 2.0
INCHES OF PRECIP IS SLUNG OUR WAY. THE 6Z RUN DIDNT HAVE THIS KIND
OF RESPONSE QPF WISE AND AM LEARY OF THIS SOLUTION. 1 TO 1.5 INCHES
SEEMS PRETTY REASONABLE THROUGH TOMORROW AFTERNOON...WITH A FEW
ISOLATED SPOTS OF 1.75 INCHES NOT OUT OF THE QUESTION. WITH FFG
VALUES IN OUR FAVOR...HYDRO PROBLEMS SHOULD BE CONFINED TO URBAN AND
SMALL STREAM TYPE FLOODING POTENTIAL...HOWEVER DUE TO MODEL
DISAGREEMENT WITH THIS SYSTEM...A CLOSE MONITOR OF THE SITUATION
WILL BE WARRANTED. STILL WANT TO KEEP A MENTION OF HEAVY RAINFALL
POSSIBLE IN SOME AREAS LATE TONIGHT AND EARLY TOMORROW AS EXPECTED
AMOUNTS CONCUR WITH THAT WORDING.

NEXT SYSTEM TO CLOSELY FOLLOW ON SUNDAY. STRONG S/WV TO PLOW THROUGH
THE AREA SUNDAY NIGHT. A POTENTIALLY STRONG CONVECTIVE LINE WILL
INITIATE ALONG THE COLD FRONT...AND TRACK ACROSS THE AREA. TIMING IS
STILL AN ISSUE. HAVE INCLUDED SOME SLIGHT AFTERNOON POPS ON SUNDAY
WITH HIGHS APPROACHING 85 IN MOST PLACES. MAIN LINE STILL LOOKS TO
AFFECT OUR AREA AFTER SUNSET. DRY WEATHER FOR MONDAY AND TUESDAY AS
AMPLIFIED FLOW TRANSITIONS TO MORE ZONAL PATTERN. PERTURBATIONS IN
THE FLOW WED-FRI ALONG WITH FRONTAL BOUNDARY IN THE VICINITY WILL
KEEP THE CHANCE OF CONVECTION GOING THROUGH THE LATTER PART OF THE
NEXT WORKWEEK.

.JKL...NONE.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1152 AM EDT FRI JUN 6 2003

CLD COVER SLOW TO MOVE IN OVER FA...ALLOWING TEMPS TO CLIMB FASTER
THEN INITIALLY EXPECTED. AT 11 AM 70S ALREADY POPPING UP AT MANY
STATIONS ACROSS REGION. SAT CURRENTLY SHOWS DRY AIR AND MOSTLY SUNNY
SKIES OVER EASTERN KENTUCKY. PRECIPITATION STILL ON TAP FOR THIS
EVENING...BUT COULD BE LATER THEN EXPECTED.

GRIDS ALREADY ADJUSTED AND UPDATE SENT TO BUMP AFTERNOON TEMPS UP
AND REDUCE CLOUD COVER. WINDS ALSO TWEAKED.

MCLANE
---------------------------------------------------------------------
900 AM EDT FRI JUN 6 2003

QUICK UPDATE TO ADJUST SKY COVER IN WESTERN TWO THIRDS OF FA. SAT
SHOWS CLOUD COVER ERODING AS IT MOVES INTO REGION. USED INCREASING
CLOUDS WORDING...AS STILL EXPECT MORE COVER AS DAY PROGRESSES.

NO OTHER CHANGES ATM.

MCLANE
Hazardous weather outlook, Jun 7, 5:59 AM EST, 2 hours 26 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
659 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR LOCALIZED SMALL STREAM FLOODING THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON
AND SUNDAY EVENING. EMBEDDED SUPERCELLS WITH BOWING SEGMENTS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES
AND PERHAPS HAIL.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. NO
SEVERE WEATHER IS EXPECTED FROM THESE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE SUNDAY AFTERNOON AND SUNDAY EVENING.

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rockcastle

When
June 7, 8:25 AM EST to 10:30 AM EST
Where
Rockcastle forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Rockcastle County 911 reported that United States Highway 25 North near the town of Conway was covered with water and impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363475.